Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Fr Ophtalmol. 1983;6(10):829-36.

[Serous macular detachment of the neuro-epithelium and flumequine].

[Article in French]

Abstract

Flumequine (1 200 mg/day) was prescribed as treatment for infection of the urinary tract to three patients with chronic renal failure, who reported positive scotoma three days later. Ophthalmologic examination evinced bilateral symmetrical macular bullae. A characteristic yellow papule was present at foveal level. In all three cases, visual acuity was impaired (down to 4/10), without any angiographic alteration. Foveolas showed a moderate persistent hyperfluorescence. All patients recovered a normal visual acuity, within two days after treatment cessation, and bullae disappeared without sequelae within 5 days. The chronology and kinetics of clinical manifestations were clearly and reproducibly correlated with flumequine therapy in all patients, and suggest that this drug may be considered responsible for the ocular symptom reported. Chronic renal failure (creatinine clearance lower than 25 ml/mn) most certainly favoured the appearance of visual troubles, but other factors may possibly play a similar role: hepatic failure, individual hypersensitivity... Quinolones used as urinary antiseptics (nalidixic acid, oxolinic acid, pipemidic acid...), and other flumequine analogues may possibly be involved in such side-effects. This was reported by Bouissou et al. in an experimental model with nalidixic acid, where transient bullae appeared on young animals' articular cartilage. Such lesions are related to focal alterations of the C2 intermediary layer of cartilage, with marked edema of the interstitial material. The volume of synovial fluid increases concomitantly. These alterations suggest a direct cytotoxic effect at the intercellular level of target organs, a mechanism possibly also occurring in the retina.

PMID:
6672059
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk